Dr. Rassman: Fincar Caused Bizarre Problems for me-please advise. I have used 1/4 proscar daily for 8 years I decided to try Fincar for a while. Supposedly Fincar is identical to Merck’s proscar. After starting Fincar my left testicle started aching. I had read numerous about such a paid although I had not experienced it.

In 30 days of Fincar use, bare spots appeared in my beard and the hair on my left arm diminished significantly. The outer third of both eyebrows have thinned drastically and my skin has gotten dry and wrinkly. I know this all sounds crazy but it’s scary.

I went to my family doctor and he just blew me off and said Im getting old since I’m 48.

Doctor-What did the Fincar do to me? I’ve been of Fincar 3 weeks. No testicle pain. Will I return to normal? I’ve resumed the Merck proscar daily but am scared. I wish I had never touched Fincar. Please tell people to never touch the non-Merck finasteride.

Thanks

Block Quote

From my understanding finasteride formulations like Propecia and Proscar is still under U.S. Patent protection thereby restricting the manufacturing of this drug in companies which are under patent treaties with the United States. Generic versions of finasteride like Fincar are made by a pharmaceutical company called Cipla in India and is not available in the U.S. (although I suspect internet sales makes this possible). I am not familiar with International Patent laws so I am not qualified to comment on patent issues. I do know that foreign manufacturing of drugs are not governed by US FDA regulations, so I do not know if the formulation meets the same criteria. There is real no way for me to know if your symptoms are a direct result of taking Fincar. I also do not know about the additives and other inactive ingredients in the formulation. I am not aware that the official, U.S. brand of Propecia is associated with aching testicles or thinning eyebrows or dry, wrinkly skin. I am curious to know why you took the medication if you had read “numerous” reports that such drug will cause these problems.

Fincar may have caused your symptoms, but it may also have been coincidental. I suspect you do not want to take another chance. It is always a “buyer beware” market. Seek competent medical advice. I hope you return to “normal”